Skip to content

International Overdose Awareness Day

The World Health Organization states that almost 11 million people currently inject drugs, of which 1.3 million are living with HIV, 5.5 million with hepatitis C, and 1 million with both HIV and hepatitis C. From January 2016 to June 2018, there were more than 9,000 apparent opioid-related deaths; 2,000 of which occurred between January and June 2018

With these staggering numbers of drug use overdosing concerns and warnings have become the forefront of health organizations promoting awareness and prevention.

If you or someone you know has an addiction to a substance that puts their health at risk, it is important to gain the skills and knowledge to provide support in their time of need

Dr. Gabor Mate, an addiction specialist who approaches substance use and addiction as a human experience to be understood, emphasizes that these are human dilemmas calling for a humane response.

Considering what the addiction or specific drug does for the person is the most important step in understanding their addiction. An important question to be asked is why the pain not why the addiction. What pain does that person experience that they feel they need to numb through substance use

When addressing your concerns with a loved one about their addiction it is important to open the conversation in a non-judgemental, loving and compassionate way.

  1. State your concern the same way as you would if that person was suffering from any other disease.
  2. Let them know that you are there for them every step of the way.
  3. Discuss if they are open and willing to seek professional help.
  4. Stay present in their rehabilitation process.
  5. Let them know you care about them but still maintain appropriate boundaries and protecting your well-being.

The more informed we are the more we can be involved and help save a life.

Recognizing the Signs

Opioid overdoses can happen when the user is mixing drugs, taking too much, using a new opioid, or even just using in an unfamiliar place. Regardless of the cause, one of the most important steps to take is to recognize the tell-tale signs of someone experiencing an opioid overdose. This means you can get them help before it’s too late.

Here are some of the physical signs of a drug overdose:

  • Breathing slow or not breathing at all
  • Not responsive to your voice or touch
  • Blue lips and/or fingertips
  • Loud snoring or unusual mouth noises while asleep

What to Do

If you recognize someone having an overdose, the first thing to do is call 911 because they should be assessed by a professional whether there is a perceived false alarm or not. Then, shake the individual and shout their name to see if they are responsive at all. If there is Narcan (naloxone) available, give it to them to cancel out the effects of the used drug. Make sure to turn the person to their side as a resting position to prevent choking and suffocation. Finally, remain with them until the paramedics arrive and can take over.

Prevention

Overdoses can be prevented by being educated about safe substance use and harm reduction practices. It’s essential that we implement safe practices for substance use to minimize the risk involved; one that costs thousands of lives every year.

So many users are injecting with infected needles, using unsafe street drugs, and engaging in dangerous drug-seeking behaviour. By providing them with Safe Injection Sites and support systems, users would have less of a chance contracting HIV viruses and would have safe places with help available if needed. Reducing the stigma associated with drug use is important because users need respect, understanding, and support. More people would have access to mental health support and information about safe drug use and minimize the number of drug-related deaths. Having an open conversation with family and peers who use drugs and being overdose aware can change this enormous statistic.

Here are some helpful resources to get help and get informed:

ConnexOntario: 1-866-531-2600

Good2Talk: 1-866-925-5454

Distress and Crisis Ontario

Canadian Mental Health Association Ontario

Here are some resource.

https://www.canada.ca/en/health-canada/services/substance-use/get-help/get-help-problematic-substance-use.html

https://au.reachout.com/articles/how-to-help-a-friend-with-drug-addiction

Practice Self-Care with Trauma Practice

If you have experienced any kind of trauma, the information on this page will also be helpful to you. And remember, you don’t have to do it alone. Don’t be afraid to seek help.

At Trauma Practice, we believe that promoting health through research creates better access to trauma-informed mental health care and offers better services for those in need. We aim to improve the conversation using safe venues that are focused on trauma-informed care, with widely shared up-to-date and accurate information.

Part of practicing self-care is creating an open dialogue where we can work together to reduce the stigma and isolation of those who suffer. By donating once or monthly to Trauma Practice, you’ll help us pay it forward and help others on the path of trauma recovery. Donate today.

Trauma Practice for Healthy Communities
Charitable Registration # 756126694RR0001
703-4789 Yonge Street
Toronto, Ontario, M2N 0G3